Alert archive / Kansas / Flash Flood Warnings in 2011
Flash Flood Warning 19, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 21, 2011, 10:45 PM CDT for Thomas County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2011, 10:45 PM CDT (03:45 UTC)
- Expired
- Jul 22, 2011, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 3405 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
082 WGUS53 KGLD 220345 FFWGLD KSC193-220630- /O.NEW.KGLD.FF.W.0019.110722T0345Z-110722T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1045 PM CDT THU JUL 21 2011 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS... * UNTIL 130 AM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS AROUND AN INCH HAVE ALREADY FALLEN ON GROUND THAT IS SATURATED FROM YESTERDAYS STORMS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... BREWSTER...COLBY...GEM...HALFORD...LEVANT...MINGO AND REXFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. && LAT...LON 3914 10072 3913 10139 3939 10139 3957 10073 $$ JLUNDQUI
1 follow-up statement
609 WGUS73 KGLD 220627 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1227 AM MDT FRI JUL 22 2011 KSC193-220641- /O.EXP.KGLD.FF.W.0019.000000T0000Z-110722T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ THOMAS KS- 127 AM CDT FRI JUL 22 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR THOMAS COUNTY WILL BE ALLOWED TO EXPIRE AT 1230 AM MDT/130 AM CDT/... HEAVY RAINFALL HAS ENDED ACROSS THE AREA AND NO REPORTS OF FLOODING HAVE BEEN RECEIVED. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3914 10072 3913 10139 3939 10139 3957 10073 $$ BULLER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 6:20 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 21, 6:20 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 520 PM MDT THU JUL 21 2011 .DISCUSSION... 235 PM MDT THU JUL 21 2011 THE 20Z SURFACE CHART SHOWS A TROUGH OVER EASTERN COLORADO. WATER VAPOR IMAGERY SHOWING SUBTROPICAL MOISTURE PLUME ARCING NORTHEAST ACROSS THE ROCKIES INTO THE THE HIGH PLAINS. LTG DETECTION AND RADAR SHOWING CONVECTION INCREASING ACROSS THE ROCKIES AND NEAR THE SURFACE TROUGH MENTIONED ABOVE. SOUTHWESTERLY FLOW WILL CONTINUE TONIGHT AS THE RIDGE MOVES EAST INTO THE SOUTHEAST CONUS. HOWEVER THE RIDGE WILL START BUILDING BACK WEST ON SATURDAY WITH A BROAD AREA OF HIGH PRESSURE OVER THE SOUTHERN HALF OF THE CONUS THROUGH SUNDAY. BY SUNDAY NIGHT THE RIDGE AMPLIFIES INTO THE ROCKIES WITH NORTHWEST FLOW ACROSS NORTHWEST KANSAS. A SURFACE TROUGH WILL PERSIST OVER EASTERN COLORADO THROUGH MOST OF THE PERIOD AND THEN FINALLY SHIFTS EAST ACROSS THE FA SUNDAY NIGHT. THE NAM SHOWS THAT THE MID LEVEL MOISTURE PLUME WILL SHIFT SOUTHWARD LATER TONIGHT. CONSEQUENTLY THE BEST CHANCES FOR MEASURABLE PRECIPITATION WILL BE OVER THAT AREA AFTER 06Z FRIDAY. PLAN TO GO WITH HIGH CHANCE POPS OVER THE ENTIRE FA THIS EVENING AND THEN DECREASING POPS IN THE NORTHWEST FA AFTER 06Z FRIDAY. SUBSIDENCE SHOULD BE OVER THE FA FRIDAY MORNING AND BY AFTERNOON MORE STORMS WILL DEVELOP NEAR THE TROUGH AXIS IN EASTERN COLORADO AS THE NEXT SHORTWAVE COMES ACROSS. PLAN TO GO NIL POPS FRIDAY MORNING AND HOLD POPS DOWN TO SLIGHT CHANCE FRIDAY AFTERNOON DUE TO +16 TEMPERATURE AT H7. PLAN TO USE CHANCE POPS FRIDAY NIGHT WITH SHORTWAVE ENERGY COMING ACROSS THE FA AND MOISTURE FETCH CONTINUING AROUND THE WEST SIDE OF THE RIDGE. THE SURFACE TROUGH OVER EASTERN COLORADO WILL ACT TO FOCUS PARAMETERS AGAIN SATURDAY AFTERNOON AND NIGHT. ALTHOUGH MOISTURE MID LEVEL MOISTURE IS NOT AS APPARENT CANNOT RULE OUT A SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN COLORADO SATURDAY AFTERNOON AND THEN FLOW TAKING THEM FURTHER EAST INTO THE FA SATURDAY EVENING. TROUGH WILL ONCE AGAIN FOCUS STORMS IN EASTERN COLORADO SUNDAY AFTERNOON. THE TROUGH WILL SHIFT EAST ACROSS THE FA SUNDAY NIGHT WITH STORMS PROGRESSING EASTWARD AS WELL. PLAN SLIGHT CHANCE POPS FOR EASTERN COLORADO SUNDAY AFTERNOON AND THEN CHANCE POPS SUNDAY EVENING DECREASING TO SLIGHT CHANCE OVER MOST OF THE FA AFTER 06Z MON. 850MB TEMPERATURES SUPPORT MAX TEMPERATURES RANGING FROM 95 TO 100 FRIDAY THROUGH SUNDAY. MIN TEMPERATURES WILL RANGE FROM AROUND 65 IN THE WESTERN FA TO THE LOWER 70S IN THE EAST. IN THE EXTENDED...A RIDGE OVER THE ROCKIES MONDAY WILL SHIFT INTO THE PLAINS TUESDAY AND THEN INTO THE SOUTHEAST CONUS WEDNESDAY AND THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER NORTHWEST KANSAS MONDAY FOLLOWED BY WEAK LOW PRESSURE OVER EASTERN COLORADO/WESTERN KANSAS TUESDAY THROUGH THURSDAY. SHORTWAVES IN THE FLOW COMING AROUND THE WEST SIDE OF THE RIDGE WILL PROVIDE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH EVENING FROM MONDAY THROUGH WEDNESDAY. 850MB TEMPERATURES INDICATE THE HEAT WILL CONTINUE. MAX TEMPERATURES WILL REACH INTO THE MID/UPR 90S THROUGH THE PERIOD. MIN TEMPERATURES WILL RANGE FROM 65 IN THE WESTERN FA TO THE LOW/MID 70S IN THE EAST. FS && .AVIATION... 520 PM MDT THU JUL 21 2011 FOR THE 00Z TAF...ANTICIPATE PRIMARILY VFR CONDITIONS FOR THE EFFECTIVE PERIOD AT BOTH KGLD AND KMCK. WILL BE WATCHING CONVECTION THAT IS STARTING TO ORGANIZE OVER SOUTHEAST COLORADO AS IT HAS THE BEST CHANCE TO IMPACT EITHER AND/OR BOTH TERMINALS. AT PRESENT TIME...SHOULD IT HOLD TOGETHER...IT WOULD IMPACT THE KGLD TERMINAL AROUND OR SHORTLY AFTER 02Z WHILE AT KMCK IT WOULD ARRIVE TIL AFTER 04Z. PRIMARY AVIATION CONCERN WILL BE STRONG WIND GUSTS IN EXCESS OF 40KTS AND LOCALLY HEAVY RAIN WHICH COULD LOWER CIGS AND VIS INTO THE MVFR RANGE. 007 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 21, 11:47 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT THU JUL 21 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT THU JUL 21 2011 /1147 AM CDT THU JUL 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WIND GUSTS. SLOW STORM MOTIONS WILL ALSO INCREASE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH MOST OF THE PERIOD. AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR THIS EVENING.
In the hours before
Special weather statement, Jul 21, 8:17 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT THU JUL 21 2011
KSZ029-220145-
GOVE-
817 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF UTICA...OR 21 MILES
NORTHEAST OF DIGHTON...MOVING NORTHEAST AT 20 MPH.
WINDS TO 50 MPH AND HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3870 10059 3871 10063 3907 10015 3905 10014
3870 10015
TIME...MOT...LOC 0117Z 221DEG 16KT 3873 10024
JLUNDQUISpecial weather statement, Jul 21, 8:49 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
749 PM MDT THU JUL 21 2011
KSZ042-220230-
WICHITA-
849 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LEOTI...MOVING NORTHEAST AT
25 MPH.
WINDS TO 50 MPH AND HEAVY RAINFALL ARE EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3853 10157 3861 10156 3861 10113 3827 10113
3827 10157
TIME...MOT...LOC 0149Z 203DEG 20KT 3839 10143
JLUNDQUILocal storm report, Jul 21, 8:58 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 7 SW LEOTI 38.41N 101.45W
07/21/2011 M0.88 INCH WICHITA KS TRAINED SPOTTER
ALSO ESTIMATED WIND GUSTS TO 50 MPH.
&&
MLAMMERSSpecial weather statement, Jul 21, 9:10 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
910 PM CDT THU JUL 21 2011
KSZ029-220300-
GOVE-
910 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...
AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF THE MONUMENT ROCKS...MOVING
NORTHEAST AT 15 MPH.
WINDS TO 50 MPH...REDUCED VISIBILITIES AND HEAVY RAINFALL ARE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3870 10015 3869 10021 3869 10066 3869 10080
3871 10082 3879 10082 3911 10015
TIME...MOT...LOC 0209Z 234DEG 13KT 3872 10062
JLUNDQUISpecial weather statement, Jul 21, 9:30 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM MDT THU JUL 21 2011
KSZ001-002-013-220315-
CHEYENNE-RAWLINS-SHERMAN-
930 PM CDT THU JUL 21 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...RAWLINS
COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...
AT 925 PM CDT/825 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES
EAST OF HALE TO 9 MILES NORTH OF GOODLAND TO EDSON...MOVING NORTH AT
40 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3991 10119 3957 10132 3957 10139 3939 10139
3928 10143 3960 10205 3971 10205 4000 10196
4001 10150
TIME...MOT...LOC 0230Z 196DEG 36KT 3966 10195 3953 10171
3942 10149
THEDELocal storm report, Jul 21, 9:48 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
848 PM MDT THU JUL 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TSTM WND GST 12 N GOODLAND 39.52N 101.71W
07/21/2011 M58 MPH SHERMAN KS NWS EMPLOYEE
&&
MLAMMERSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:17 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 58 min |
| Jul 21, 7:19 PM CDT | Special Weather Statement | GLD | Logan | 11 min |
| Jul 21, 7:30 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 60 min |
| Jul 21, 7:53 PM CDT | Special Weather Statement | GLD | Gove | 22 min |
| Jul 21, 8:07 PM CDT | Special Weather Statement | GLD | Greeley, Wallace | 53 min |
| Jul 21, 8:17 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jul 21, 8:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman, Wallace | 56 min |
| Jul 21, 8:49 PM CDT | Special Weather Statement | GLD | Wichita | 41 min |
| Jul 21, 9:10 PM CDT | Special Weather Statement | GLD | Gove | 50 min |
| Jul 21, 9:30 PM CDT | Special Weather Statement | GLD | Cheyenne | 45 min |
Nearby
Flash Flood Warnings in Kansas, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.